Automorphism groups of linearly ordered structures and endomorphisms of the ordered set ( Q ,≤) of rational numbers
MetadataShow full item record
We investigate the structure of the monoid of endomorphisms of the ordered set ( Q ,≤) of rational numbers. We show that for any countable linearly ordered set Ω, there are uncountably many maximal subgroups of End( Q ,≤) isomorphic to the automorphism group of Ω. We characterize those subsets X of Q that arise as a retract in ( Q ,≤) in terms of topological information concerning X. Finally, we establish that a countable group arises as the automorphism group of a countable linearly ordered set, and hence as a maximal subgroup of End( Q ,≤), if and only if it is free abelian of finite rank.
McPhee , J D , Mitchell , J D & Quick , M 2019 , ' Automorphism groups of linearly ordered structures and endomorphisms of the ordered set ( Q ,≤) of rational numbers ' , Quarterly Journal of Mathematics , vol. 70 , no. 1 , pp. 171-194 . https://doi.org/10.1093/qmath/hay043
Quarterly Journal of Mathematics
© 2018, the Author(s). Published by Oxford University Press. This work has been made available online in accordance with the publisher’s policies. This is the author created accepted version manuscript following peer review and as such may differ slightly from the final published version. The final published version of this work is available at https://doi.org/https://doi.org/10.1093/qmath/hay043
Items in the St Andrews Research Repository are protected by copyright, with all rights reserved, unless otherwise indicated.